Connecticut, 2017

Blizzard and Winter Storm in Connecticut, February 9, 2017

February 9, 2017 · NWS OKX · 15 events in 8 counties and zones

Low pressure developed along a cold front over the Middle Atlantic early Thursday, February 9th. The low rapidly intensified as it moved off the Delmarva coast in the morning and then to the south and east of Long Island late morning into the afternoon.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure developed along a cold front over the Middle Atlantic early Thursday, February 9th. The low rapidly intensified as it moved off the Delmarva coast in the morning and then to the south and east of Long Island late morning into the afternoon. Blizzard conditions occurred across southern Connecticut with heavy snow and strong winds. The blizzard also created delays and cancellations to the regions transportation systems as well as numerous accidents on roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 9, 5:00 AM EST, 0 minutes earlier.

Area forecast discussion, Feb 9, 5:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service New York NY
500 AM EST Thu Feb 9 2017

.SYNOPSIS...
Low pressure moves passes south of Long Island today as it
intensifies. Low pressure moves northeast of the area Thursday
night with high pressure building on Friday. High pressure slides
offshore Friday night. A series of frontal systems will then
affect the region for the weekend through Monday. Brief weak
high pressure returns Monday into Tuesday before another low
pressure system moves near the region by mid next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure currently developing over Maryland will quickly
intensify as it ejects off the Mid-Atlantic coast this morning
and heads northeast, passing south and east of Long Island into
the afternoon. The 00Z NAM and 00Z GFS takes it over the 40N/70W
benchmark, with the 00Z ECMWF a bit farther west.

As of 430 am, precipitation has moved into western portions of
the CWA. Temperatures are still above freezing, mainly across
the New York City metro area, however, bright banding noted on
the radar, allowing for a wintry mix of snow, sleet, and/or
freezing rain.

Temperatures will continue to fall and conditions will
deteriorate quickly this morning given evaporative cooling and
cold air advection, and by commute time this morning,
precipitation type is expected to be all snow, except perhaps
for the South Fork of Long Island, where the change over may
take a bit longer. Despite the fact that some areas may start
off as rain, a change over will happen. The public should heed
the warnings across the area and stay home if possible today.

Blizzard conditions are now expected for Nassau County and a
Blizzard Warning has been issued there. New York City may
approach, but confidence is not high enough to go with a
Blizzard Warning there.

Lightning strikes noted over Virginia and southern Maryland, and
given the strong intensification with this system, do no think
it is out of the question to see an isolated thunderstorm later
this morning into the afternoon, when the bulk of the
precipitation falls and the low makes its closest approach. Most
likely area would be central to eastern Long Island.

As for snowfall, generally, 12-18 inches is forecast across much
of Long Island, Connecticut, and portions of the Lower Hudson
Valley. The highest amount forecast is 15", over eastern Long
Island. 8-12 inches are expected elsewhere. Locally higher
amounts are possible. As for rates, 1"-2"/hr will be common.
Rates of 2"-4"/hr will be possible, especially across Long
Island.

Winds will also increase throughout the day as the storm
intensifies. Gusts up to 50 mph are possible, especially across
eastern Long Island. 30-40 mph are possible elsewhere. This
will cause blowing and drifting of snow, exacerbating the
dangerous conditions.

THIS IS A DANGEROUS STORM...PLEASE DO NOT TRAVEL IF AT ALL
POSSIBLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Snow quickly ends tonight as the low pulls away from the area
and high pressure builds in. Winds will diminish, but still be
rather gusty, especially for coastal sections. It will be very
cold tonight, with lows in the teens and single digits above
zero.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
At the upper levels, a quasi zonal jet originating from the South
Pacific will be moving across the region Friday night through the
weekend. Sunday night though will have an amplifying upper level
trough approaching. The axis of this trough moves across early
Monday and after the jet moves south of the region Monday night.
Confluence well west of the region will allow for convergence and
the upper level jet increases Tuesday through Tuesday night. This
jet pushes south of the region Wednesday.

At the surface, high pressure slides east into the Atlantic Friday
night with a frontal system approaching from the Great Lakes. The
associated warm front moves across early Saturday and then with the
central low weakening, frontolysis will occur and the region will be
left with a brief period of weak high pressure. Quickly to follow
though will be another frontal system approaching from the west
Saturday night into Sunday. The central low with this system is
stronger and stays intact as it traverses the region Sunday night.
High pressure returns, building in from the west Monday into Tuesday
of next week. Another frontal system will move near the region for
Wednesday next week.

In terms of weather, three main systems will be in the forecast with
the relatively more substantial one being Saturday night through
Sunday night. The first one is weak but will bring snow Friday night
into early Saturday and then mixing and changing to rain Saturday
afternoon. Models are currently depicting this to be rather light in
amounts with snow being around 1 inch or less. The second system
will be mainly a rain event but for more interior areas, there will
be a wintry mix at times. Lastly, the third system for mid next week
will be mainly snow, but there is quite a bit of uncertainty with
ECMWF showing more moisture and precipitation but GFS showing little
to none. The temperatures and winds are also vastly different in
this timeframe between the different models so the forecast for this
timeframe is of low confidence.

In terms of temperatures, starting off with slightly above normal
temperatures on average Friday night through the weekend. For lows
Saturday night and Sunday night, they are forecast to be around 5to
10 degrees above normal. Temperatures stay generally above normal
thereafter for the rest of the long term. The model guidance
utilized in this forecast included a MAV/MET blend for Friday night
and a blend of ECE/NAM12 for Saturday, a blend of NAM12/ECE/GMOS
Saturday night, the ECE guidance for Sunday, a blend of ECE/GMOS Sun
night, and a general blend of all guidance for the times thereafter
in the long term.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
Rapidly deepening low pressure moving through the DELMARVA tracks
south of Long Island this morning, and then to east of Cape Cod this
afternoon, and near Nova Scotia tonight.

Precipitation was moving into the terminals with rain and snow.
Conditions quickly lower as the precipitation changes to all snow,
10Z to 12Z, and then becomes moderate to heavy at times. Conditions
will go quickly from VFR to IFR and even LIFR within a 2-3 hour
period. Lowest flight category is expected 12Z to 13Z.

Isolated thunder is possible this morning with the heaviest snowfall.

Northeast winds of 15 to 20 KT begin to gust just after the arrival
of snow. The strongest wind gusts...N-NW 30 to 37 KT...will begin
late this morning into the early afternoon. LLWS likely for KISP and
KGON for the early afternoon.

High confidence in high impacts for snow and wind today.

Conditions improve during the late afternoon from west to east.
Gusty winds will result in blowing snow into the evening.

   ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts, can
be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Heaviest snow expected 13Z to 17Z with 6 to 7
inches, likely accompanied with convection. May see snowfall rates
of 3 inches per hour. Total snowfall 9 to 12 inches.

KLGA TAF Comments: Heaviest snow expected 13Z to 17Z with 6 to 7
inches, likely accompanied with convection. May see snowfall rates
of 3 inches per hour. Total snowfall 9 to 12 inches.

KEWR TAF Comments: Heaviest snow expected 12Z to 16Z with 5 to 6
inches, likely accompanied with convection. May see snowfall rates
of 3 inches per hour. Total snowfall 9 to 12 inches.

KTEB TAF Comments: Heaviest snow expected 12Z to 16Z with 5 to 7
inches, likely accompanied with convection. May see snowfall rates
of 3 inches per hour. Total snowfall 9 to 12 inches.

KHPN TAF Comments: Heaviest snow expected 13Z to 17Z with 5 to 7
inches, likely accompanied with convection. May see snowfall rates
of 3 inches per hour. Total snowfall 9 to 12 inches.

KISP TAF Comments: Heaviest snow expected 14Z to 178 with 6 to 8
inches, likely accompanied with convection. May see snowfall rates
of 3 inches per hour. Total snowfall 10 to 13 inches.

.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Tonight...Conditions improve early and quickly to VFR. NW winds
G25-35KT, lowering late to 15-20KT.
.Friday...VFR. W/SW winds G15-20KT.
.Friday night...MVFR or lower with light snow possible.
.Saturday...MVFR or lower with light rain and snow. Precipitation
ends late morning into the evening with improving conditions.
.Sunday...MVFR or lower with a chance of a wintry mix for far
northern terminals early, otherwise all rain.
.Monday...Mainly VFR with gusty NW flow 20-25 KT.

&&

.MARINE...
Dangerous conditions expected today as low pressure deepens
rapidly as it passes south of the waters.

Storm force conditions east of Fire Island Inlet expected with
gusts up to 50 Kts. Gales elsewhere. Winds diminish Thursday
night as the storm pulls away. There is a possibility of seeing
Storm force winds for the western ocean zone today. However,
confidence at this time is not high enough to issue Storm
Warning here. Will re-evaluate for next update, but suffice it
to say, occasional gusts to storm force are possible here as
well.

Freezing spray may also be a possibility, but water temperatures
in most cases may be too warm.

Winds diminish below gale force before Friday morning. Across the
remainder of the waters small craft gusts are likely through early
afternoon with winds subsiding in the afternoon. Seas may subside
slower and could remain above 5 ft east of Moriches inlet.

In terms of wind gusts, very late Friday night is when 25kt gusts
(SCA level wind gusts) start to develop across the outer ocean
waters. These continues into Saturday. Otherwise, and for non-ocean
waters, sub SCA wind gusts expected through Saturday. Saturday and
Sunday will have sub SCA wind gusts. Sunday night into Monday is
when SCA wind gusts return for the ocean waters as well as some
eastern non-ocean waters. These continue into Monday night. Wind
gusts are mainly below SCA levels for Tuesday.

In terms of seas, non-ocean waters remain below 5 feet (SCA level
seas). For the ocean, they will be in the SCA range most of the time
except for Sunday and Tuesday.

&&

.HYDROLOGY...
Between 3/4 of an inch (northern Orange County) and 1.50"
(across southeast Long Island) of liquid equivalent is forecast. This
will largely be in the form of snow, so no impacts are
expected.

First frontal system Friday night through Saturday amounts to less
than a quarter of an inch liquid equivalent. Saturday night through
Sunday night frontal system amounts to potentially around half to
three quarters of an inch. Too much uncertainty with system next
Wednesday for exact liquid amounts. No hydrologic problems are
anticipated.

&&

.TIDES/COASTAL FLOODING...
Do not expect tides to reach or exceed minor coastal flooding
benchmarks during the morning high tide. Winds will be
northerly, and increasing right around the time of high tide. As
such, do not foresee flooding at this time, but conditions along
the south shore bays of Long Island may approach benchmarks.

Rough surf possible along the ocean beaches.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 6 PM EST this evening for
     CTZ005>012.
NY...Blizzard Warning until 6 PM EST this evening for NYZ078>081-
     177-179.
     Winter Storm Warning until 6 PM EST this evening for
     NYZ067>075-176-178.
NJ...Winter Storm Warning until 6 PM EST this evening for NJZ002-
     004-006-103>108.
MARINE...Gale Warning until 7 PM EST this evening for ANZ330-335-338-
     340-345.
     Gale Warning until 6 AM EST Friday for ANZ355.
     Storm Warning until midnight EST tonight for ANZ350-353.

&&

SYNOPSIS...JM/JP
NEAR TERM...JP
SHORT TERM...JP
LONG TERM...JM
AVIATION...MET
MARINE...JM/JP
HYDROLOGY...JM/JP
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Feb 9, 4:02 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
402 AM EST Thu Feb 9 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-176-178-100915-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
SOUTHERN QUEENS-
402 AM EST Thu Feb 9 2017

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ078>081-177-179-100915-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN NASSAU-SOUTHERN NASSAU-
402 AM EST Thu Feb 9 2017

...BLIZZARD WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-100915-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
402 AM EST Thu Feb 9 2017

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ355-100915-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
402 AM EST Thu Feb 9 2017

...GALE WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ350-353-100915-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
402 AM EST Thu Feb 9 2017

...STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 7 blizzard. Local standard time, as filed.

Winter Storm, Southern Fairfield

When
February 9, 5:00 AM EST to 6:00 PM EST
Where
Southern Fairfield forecast zone
Reported by
COOP Observer
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Cooperative Observer at Bridgeport reported 10.3 inches of snowfall. The public also reported 11 inches of snowfall in Norwalk. A wind gust to 45 mph was reported at Bridgeport Airport at 12:49 pm.

Winter Storm, Northern Fairfield

When
February 9, 5:00 AM EST to 5:00 PM EST
Where
Northern Fairfield forecast zone
Reported by
Department of Highways
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

CT DOT reported 13 inches of snow in New Canaan. Trained spotters, Fire Department/Rescue, Amateur Radio, and CoCoRaHs observers reported 11 to 14 inches of snowfall.

Winter Storm, Southern New Haven

When
February 9, 5:00 AM EST to 6:00 PM EST
Where
Southern New Haven forecast zone
Reported by
Department of Highways
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

CT DOT reported 12 inches of snow in New Haven and 10.8 inches of snow in Milford. Winds gusted to 43 mph at New Haven Airport at 4:07 pm.

Winter Storm, Northern New Haven

When
February 9, 5:00 AM EST to 6:00 PM EST
Where
Northern New Haven forecast zone
Reported by
Department of Highways
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

CT DOT reported 15 inches of snow in Meriden, 13 inches of snow in Beacon Falls and Waterbury. Winds gusted to 45 mph at 3:16 pm at Meriden Airport, and at 2:50 pm at Waterbury Airport.

Winter Storm, Southern Middlesex

When
February 9, 5:00 AM EST to 6:00 PM EST
Where
Southern Middlesex forecast zone
Reported by
Department of Highways
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

CT DOT reported 13 inches of snow in Old Saybrook.

Winter Storm, Northern Middlesex

When
February 9, 5:00 AM EST to 6:00 PM EST
Where
Northern Middlesex forecast zone
Reported by
Official NWS Observations
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

CT DOT reported 13 inches of snow in Haddam.

Winter Storm, Southern New London

When
February 9, 6:00 AM EST to 8:00 PM EST
Where
Southern New London forecast zone
Reported by
Department of Highways
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

CT DOT reported 13 inches of snow in Groton. The public reported 11.5 inches of snow in New London. Winds also gusted to 54 mph at Groton Airport at 12:51 pm.

Winter Storm, Northern New London

When
February 9, 6:00 AM EST to 7:30 PM EST
Where
Northern New London forecast zone
Reported by
Department of Highways
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

CT DOT reported 14.5 inches of snow in Colchester and 14 inches of snow in Norwich. Trained spotters also reported 12 to 13 inches of snow. Winds gusted to 43 mph in Salem at 12:19 pm.

Blizzard, Northern New Haven

When
February 9, 8:50 AM EST to 1:50 PM EST
Where
Northern New Haven forecast zone
Reported by
AWOS
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Waterbury-Oxford Airport AWOS observations showed blizzard conditions, with visibility less than one quarter mile in heavy snow and frequent wind gusts over 35 mph during the morning and early afternoon on February 9th.

Blizzard, Southern Fairfield

When
February 9, 8:52 AM EST to 1:52 PM EST
Where
Southern Fairfield forecast zone
Reported by
ASOS
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Igor I Sikorsky Memorial Airport ASOS observations showed blizzard conditions, with visibility less than one quarter mile in heavy snow and frequent wind gusts over 35 mph during the morning and early afternoon on February 9th.

Blizzard, Southern New Haven

When
February 9, 8:53 AM EST to 1:29 PM EST
Where
Southern New Haven forecast zone
Reported by
ASOS
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Tweed New Haven Airport ASOS observations showed blizzard conditions, with visibility less than one quarter mile in heavy snow and frequent wind gusts over 35 mph during the morning and early afternoon on February 9th.

Blizzard, Northern Middlesex

When
February 9, 10:15 AM EST to 2:55 PM EST
Where
Northern Middlesex forecast zone
Reported by
AWOS
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Chester Airport AWOS observations showed blizzard conditions, with visibility less than one quarter mile in heavy snow and frequent wind gusts over 35 mph during the late morning and early afternoon on February 9th.

Blizzard, Southern Middlesex

When
February 9, 10:15 AM EST to 2:55 PM EST
Where
Southern Middlesex forecast zone
Reported by
AWOS
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Chester Airport AWOS observations showed blizzard conditions, with visibility less than one quarter mile in heavy snow and frequent wind gusts over 35 mph during the late morning and early afternoon on February 9th.

Blizzard, Northern New London

When
February 9, 10:52 AM EST to 2:52 PM EST
Where
Northern New London forecast zone
Reported by
ASOS
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Nearby Groton-New London Airport and nearby Willamantic Airport ASOS observations showed blizzard conditions, with visibility less than one quarter mile in heavy snow and frequent wind gusts over 35 mph during the late morning and early afternoon on February 9th.

Blizzard, Southern New London

When
February 9, 10:56 AM EST to 2:56 PM EST
Where
Southern New London forecast zone
Reported by
ASOS
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Groton-New London Airport ASOS observations showed blizzard conditions, with visibility less than one quarter mile in heavy snow and frequent wind gusts over 35 mph during the late morning and early afternoon on February 9th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680086, 680087, 680088, 680089, 680090, 680091, 680092, 680093, 679836, 679832, 679834, 679838, 679839, 679842, 679840.